PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - October 2013

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

My friend, Tinnitus

Dear Barry,

I took the four bottles of your Tinnitus Formula which I started back in March of 2013. I had one day that I had heard no hissing in my left ear. I gave up and said, "This is not working".  Then I ordered another bottle and gave it another try only to find out I am the same. Did I do something wrong to discontinue and then start over again. I went to my ENT and he said "There is nothing that can be done just live with it think of it as your friend.”

Well I am not too happy about what he said but maybe he is right. Could you give me some feed back as to what I should be doing? I also have positional vertigo that acts up twice a year and I have to go to the ENT doctor and he gives me the positional treatment which works. I also have TMJ which I wear a night guard at night and now I my dentist said to start wearing it during the day to see if that makes it any better.

Thanks for your time.

Joanne V.

Dear Joanne,

I strongly disagree with your Ear, Nose and Throat doctor saying there's nothing that can be done. This is factually incorrect and the American Tinnitus Association has been trying for several years to discourage ENTs from saying this. While there is no cure, there are many therapies that can be helpful for reducing tinnitus. Arches Tinnitus Formula is one but there are others.

I don't know if you took the Tinnitus Formula continuously for the four bottles or only took a portion of it. It must be used continuously for three months, taking two capsules twice daily, before you can determine its total effectiveness. Starting and stopping will definitely not be helpful.

I suspect your temporomandibular joint (TMJ) disorder may play a strong role in your tinnitus. A night guard worn only at night is a good idea but only the start of TMJ therapy. Almost all the therapy options are painless and non-invasive.

At the bottom of the article is a link to a site where you can find a TMJ specialist in your area. While these specialists come from the dental field, not all dentists are trained in TMJ therapy. I think you should see a specialist and go from there. You may find you can significantly reduce your tinnitus.

Wishing you quiet times,

Barry Keate

Anesthesia and Tinnitus

Hi Mr. Barry,

I hope your well.  Recently I went under a minor surgery for a muscle biopsy and was put under general anesthesia for about an hour or so. It’s been more than two weeks now and my tinnitus has become progressively louder. I’m not sure whether anesthesia has the effect to do this and I am very concerned as living with tinnitus in this volume is unbearable I tried to tell my doctor about this he said there’s no connection between the two. I’m very frightened if you have any experience about this matter please help me out.

Thank you, Mohsin A.

Dear Mohsin,

Yes, anesthesia can cause an increase in tinnitus. You didn't mention which drug you were given but many of them can cause an increase. I had an endoscopy last year and the doctor used propofol, which is very popular. My tinnitus increased for a few months and it was very scary. However it eventually returned to its lower level after I used N-acetyl cysteine (NAC) and Arches Tinnitus Formula. Other anesthetics will not cause this.

I recommend you take NAC at the dosage of 2,000 mg per day, 1,000 in the morning and 1,000 in the evening. NAC is a very inexpensive supplement and can be found in most health food stores. It helps protect the ear from ototoxic medications.

I also recommend taking Arches Tinnitus Formula, 2 capsules in the morning and 2 in the evening. You must continue both of these for several months. They are both very healthy and can be continued indefinitely if you like. Arches Tinnitus Formula should lower your tinnitus levels.

Wishing you quiet times,

Barry Keate

Too much zinc for tinnitus?

Hi Barry,

I just ordered my second set of 4 bottles of the Tinnitus Formula.  Here is my question: Taking 4 capsules per day of your formula provides 30 mg of zinc.  I also take 2 calcium capsules per day that contain 10 mg each of zinc so I am now receiving 50 mg per day.  The RDA recommended dosage per day is 15 mg.  Am I being over ‘zinc-ed’?

Robert H.

Dear Robert,

No, you are not getting too much zinc. The RDA is a minimum amount necessary to stay healthy. 50 mg of zinc per day is a therapeutic dose for the relief of tinnitus. We initially were going to have 50 mg in the daily dosage but decided to reduce the amount precisely because of people like you who get zinc from other supplements. 50 mg zinc is not too much. However, at this amount you should add small amounts of copper and manganese, as zinc competes with these minerals for absorption.

According to the National Institutes of Health adults may take 40mg daily without extra supplementation. Above this level, zinc should be taken with small amounts of copper and manganese. The general rule is to take 1-2mg copper and 2-3 mg manganese for every 10 mg of zinc above a 40 mg daily dosage. Therefore, someone taking 50 mg zinc daily should also take 1-2 mg copper and 2-3 mg manganese.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.